Several years back I was dx. with MAC and Fortuitum and was on 3 antibiotics for 22 months. Last Aug of '06 I had a negative culture from bronchoscope but continued treatment. Jan. had a stable CT scan compared to the one done in July of '06. I Feb. we moved from Fl to NC In March I went off my antibiotics since I didn't have a dr. to monitor me and we were changing ins. companies. In July I went to a pulmonary dr. here and she did a CT scan which showed reactivation of the MAC (of course we really don't know which mycobacterium is active at this point since I originally had 2). Saw her in Aug when she reviewed the CT scan with me and said she hated to start me back on the antibiotics as they were so toxic but she did hear a wheeze in my lungs so did a breathing test which showed that I needed an inhaler as I had an asthma like condition due to the MAC so I had a breathing treatment there and was sent home with an inhaler. Didn't sleep that night due to the side effects of the inhaler and office breathing treatment. Continued the inhaler for 2 weeks hoping side effects would lessen but wasn't the case so I stopped it. However it did help me breath easier. Next office visit was Sept and told her I had a problem with the inhaler so she switched me to Spiriva (which I can tolerate) and Asmanex(gave me same side effects as the first one). She also said my chest was very tight sounding whatever that means. I can feel that it is tight when I'm breathing. Next visit is Nov when she said we will do a chest x-ray. My quandry is whether to push her to put me back on antibiotics or to take a wait and see approach? My gut says to push for the antibiotics which I think she would do but we would first have to have a scope to determine the type. I didn't have a wheeze or tightness until the past few months so feel that maybe we need to go back on the meds. Sorry this is so long.
You state, "In July I went to a pulmonary dr. here and she did a CT scan which showed reactivation of the MAC (of course we really don't know which mycobacterium is active at this point since I originally had 2). Saw her in Aug when she reviewed the CT scan with me and said she hated to start me back on the antibiotics as they were so toxic but she did hear a wheeze in my lungs so did a breathing test which showed that I needed an inhaler as I had an asthma like condition due to the MAC”.
You may or may not have an asthma-like condition and it may require anti-asthmatic medicines, but that does not address reactivation of the mycobacterium avium complex (MAC) and that needs to be addressed. If that requires a scope, so be it, but you might first try to identify the currently causative organism, by culture of induced sputum. Given that you truly have had reactivation of previously treated disease, further therapy should be under the direction of physicians with large experience in the treatment of atypical mycobacteria. If your doctor has had such experience, you still might want to request consultation with the tuberculosis (TB) experts at the National Jewish Medical and Research in Denver, Colorado. This would guarantee that you would receive state-of-the-art therapy. Please share the mycobacterial consultation form link https://www.nationaljewish.org/patient-info/progs/med/mycobac-consult.aspx with your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.